Alert archive / Ohio / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 11, 2004, 2:42 PM EDT for Athens County, Jackson County, Vinton County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2004, 2:42 PM EDT (18:42 UTC)
- Expired
- May 11, 2004, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Athens County, OH, Jackson County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1047 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 111843 FFWRLX OHC009-079-163-111930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 242 PM EDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ATHENS COUNTY IN SOUTHEAST OHIO... JACKSON COUNTY IN SOUTHEAST OHIO... VINTON COUNTY IN SOUTHEAST OHIO... * UNTIL 330 PM EDT... * AT 240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER THE AREA...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE ATHENS...JACKSON...LAKE HOPE STATE PARK AND WELLSTON. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
1 follow-up statement
000 WGUS71 KRLX 111921 FFSRLX OHC009-079-163-111930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT TUE MAY 11 2004 ...A FLASH FLOOD WARNING CONTINUES FOR VINTON...ATHENS...MEIGS AND JACKSON COUNTIES UNTIL 330 PM EDT... SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION WITH THE HEAVIEST RAINFALL OVER SOUTHWEST ATHENS COUNTY NEAR ALBANY AND ACROSS CENTRAL JACKSON COUNTY BETWEEN JACKSON AND OAK HILL. RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR HAVE BEEN REPORTED WITH SMALL STREAM AND URBAN FLOODING OCCURRING IN SOME LOCATIONS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:35 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 11, 1:35 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 135 PM EDT TUE MAY 11 2004 .UPDATED FOR AVIATION... .DISCUSSION... 1020 AM EDT TUE MAY 11 2004 A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA GIVEN CURRENT TRENDS. JMV .PREVIOUS DISCUSSION... 257 AM EDT TUE MAY 11 2004 TODAY THROUGH WEDNESDAY... WEAK SHORT WAVE JUST SOUTH OF THE AREA AT THIS TIME EVIDENT AT H5 AND TRANSIENTLY AT H7. ONGOING PRECIPITATION IN RESPONSE TO MOIST AND UNSTABLE AIR MASS ALONG WITH THIS WEAK FEATURE. THE MESO ETA MOVES THIS FEATURE SLOWLY NORTH INTO THE AREA TODAY WHILE THE GFS JUST SCOOTS IT NORTHEAST AND THEN EAST. OTHER DYNAMICAL PARAMETERS DO NOT FOLLOW THIS FEATURE CLOSER EVEN IN THE MESO ETA. BELIEVE THIS FEATURE WILL MOVE SLOWLY NORTH INTO THE AREA TODAY AND THEN SLOWLY WEAKEN THIS EVENING AS UPPER RIDGE STARTS TO MUSCLE IN FROM THE SOUTHEAST. NORTHWARD PROGRESS OF FEATURE LIMITED BY WESTERLY FLOW JUST NORTH OF CWA UN WAKE OF SHORT WAVE MOVING FROM GREAT LAKES INTO NORTHEASTERN STATES. IT IS IN THE WAKE OF THIS SHORT WAVE THAT AFOREMENTIONED UPPER RIDGE BUILDS TONIGHT. WILL ALLOW ONGOING PRECIPITATION TO PERSIST ON SLIGHT CHANCE POPS RIGHT INTO FIRST PERIOD OF FORECAST...THEN INCREASE POPS TO 40 ON FEATURE COUPLED WITH DAYTIME HEATING. DO BELIEVE THE DAYTIME HEATING WILL BE CONSTRAINED SOMEWHAT...AS COMPARED WITH PAST FEW DAYS...DUE TO ALL OF THE MID LEVEL CLOUDINESS ASSOCIATED WITH FEATURE. REFRAINED FROM GOING MUCH ABOVE MAV FOR THIS REASON. INSTABILITY IS THERE BUT LIMITED BY SAID FACTORS. SHEAR IS NOT THAT GREAT BUT CORFIDI VECTORS DO SUGGEST SLOW MOVING STORMS. SEVERE THREAT IS LIMITED BUT NEAR SEVERE PULSE IS NOT OUT OF THE QUESTION. WILL HAVE TO WATCH RAINFALL PATTERNS WITH THE SLOW MOVEMENT OF STORMS IN CONJUNCTION WITH RAINFALL YESTERDAY. IFLOWS-88D COMPARISON SUGGESTS RADAR WAS HOT BY A FACTOR OF AS MUCH OF 2 LAST EVENING. ACTIVITY SHOULD DIE OFF WITHIN A FEW HOURS AFTER SUNSET TONIGHT AS UPPER RIDGE BUILDS. THIS RIDGING SHOULD RELEGATE CONVECTION TO DIURNAL CYCLE WEDNESDAY. CLOSE TO THE NUMBERS TONIGHT AND WEDNESDAY. WEDNESDAY NIGHT ON... DIURNAL POPS CONTINUE...WITH FEW TWEAKS MADE TO THE EXTENDED PORTION OF THE FORECAST. LATEST GFS SHOWING MORE PROGRESSIVE SFC FEATURES FRIDAY...WITH LARGE HIGH PRESSURE SET UP ACROSS THE NORTHERN PLAINS STATES...AND COLD FRONT SLICING ACROSS CENTRAL INDIANA AND ILLINOIS. COLD FRONT FINALLY DECIDED TO HEAD OUR WAY AS OUR UPPER LEVEL RIDGE BREAKS DOWN THIS WEEKEND. CAN...QUICKER THAN THE LATEST GFS...SHOWING APPROACHING COLD FRONT NEAR THE OHIO RIVER BY 12Z SATURDAY. GFS HAS IT ABOUT 200 MILES FURTHER WESTWARD AT THE SAME TIME. TRM/KF && .AVIATION... 135 PM EDT TUE MAY 11 2004 MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS. JMV && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 11, 3:36 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 336 AM EDT TUE MAY 11 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-111600- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 336 AM EDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED LOCALIZED HEAVY RAINFALL. WE WILL NEED TO WATCH RAINFALL PATTERNS TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
In the hours before
Special weather statement, May 11, 11:16 AM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1116 AM EDT TUE MAY 11 2004 WVZ015-111700- KANAWHA WV- INCLUDING THE CITIES OF...CHARLESTON 1116 AM EDT TUE MAY 11 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN WERE DRIFTING SLOWLY NORTHWARD THROUGH WESTERN KANAWHA COUNTY AT 11 AM. THE HEAVIEST STORMS WERE AROUND THE TORNADO...SAINT ALBANS AND CROSS LANES AREA. RADAR ESTIMATED RAINFALL IN A FEW OF THESE STORMS HAVE BEEN BETWEEN 2 AND 3 INCHES IN ONE TO TWO HOURS. HOWEVER...WITH THE STORMS MOVING AND THE RECENT DRY WEATHER...WE EXPECT WATER PROBLEMS WILL BE MAINLY CONFINED TO THOSE AREAS MOST PRONE TO HIGH WATER...SUCH AS PONDING OF WATER IN LOW LYING AREAS. THE STORMS WILL WEAKEN AS THEY DRIFT INTO NORTHERN KANAWHA BY NOON.
Special weather statement, May 11, 2:21 PM EDT, 21 minutes before
OHZ075-083>085-111915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 221 PM EDT TUE MAY 11 2004 AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS. RAINFALL RATES OF UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED. THESE STORMS ARE MOVING SLOWLY TO THE NORTHEAST. SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Nearby
Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.